Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 23, NWS Grand Rapids, MI

November 23, 2017

NWS Grand Rapids, MI issued this gale warning at Nov 23, 2017, 3:10 PM EST. It took effect at Nov 24, 2017, 7:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2017, 3:10 PM EST (20:10 UTC)
In effect from
Nov 24, 2017, 7:00 AM EST
Expired
Nov 24, 2017, 9:00 PM EST
In force
14 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

302 
WHUS73 KGRR 232010
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EST THU NOV 23 2017

LMZ844>849-241200-
/O.CAN.KGRR.SC.Y.0091.000000T0000Z-171123T2200Z/
/O.UPG.KGRR.GL.A.0012.171124T1200Z-171125T0300Z/
/O.NEW.KGRR.GL.W.0023.171124T1200Z-171125T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
310 PM EST THU NOV 23 2017

...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST FRIDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 10 PM EST FRIDAY. THE
SMALL CRAFT ADVISORY HAS BEEN CANCELLED. THE GALE WATCH IS NO 
LONGER IN EFFECT. 

* WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS TONIGHT. GALE FORCE WINDS
  FRIDAY.  

* WAVES...2 TO 3 FEET THIS EVENING...BUILDING TO 5 TO 10 FEET 
  FRIDAY. HIGHEST WAVES ARE EXPECTED NORTH OF HOLLAND. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
6 follow-up statements
983 
WHUS73 KGRR 240242
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
942 PM EST THU NOV 23 2017

LMZ844>849-241045-
/O.CON.KGRR.GL.W.0023.171124T1200Z-171125T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
942 PM EST THU NOV 23 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM EST FRIDAY...

* WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS OVERNIGHT BECOMING SOUTH
  GALES BY EARLY AFTERNOON FRIDAY. WINDS WILL BECOME SOUTHWEST TO
  30 KNOTS FRIDAY NIGHT.
  

* WAVES...2 TO 4 FEET THIS EVENING...BUILDING TO 7 TO 11 FEET 
  FRIDAY. HIGHEST WAVES ARE EXPECTED NORTH OF HOLLAND. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

WDM
764 
WHUS73 KGRR 240838
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 AM EST FRI NOV 24 2017

LMZ844>849-241645-
/O.CON.KGRR.GL.W.0023.171124T1200Z-171125T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
338 AM EST FRI NOV 24 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM
EST THIS EVENING...

* WINDS...SOUTH WINDS 15 TO 25 KNOTS BECOMING GALES TO 35 KNOTS BY
  EARLY AFTERNOON. WINDS WILL BECOME SOUTHWEST TO 30 KNOTS 
  TONIGHT THEN SHIFT NORTHWEST. 

* WAVES...BUILDING TO 6 TO 12 FEET TODAY. HIGHEST WAVES ARE 
  EXPECTED NORTH OF HOLLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
330 
WHUS73 KGRR 241249
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
749 AM EST FRI NOV 24 2017

LMZ844>849-242100-
/O.CON.KGRR.GL.W.0023.000000T0000Z-171125T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
749 AM EST FRI NOV 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...SOUTH WINDS 15 TO 25 KNOTS BECOMING GALES TO 35 KNOTS 
  BY EARLY AFTERNOON. WINDS WILL BECOME SOUTHWEST TO 30 KNOTS 
  TONIGHT THEN SHIFT NORTHWEST. 

* WAVES...BUILDING TO 6 TO 12 FEET TODAY. HIGHEST WAVES ARE 
  EXPECTED NORTH OF HOLLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
844 
WHUS73 KGRR 241612
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EST FRI NOV 24 2017

LMZ844>849-250015-
/O.CON.KGRR.GL.W.0023.000000T0000Z-171125T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1112 AM EST FRI NOV 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...SOUTH GALES TO 35 KNOTS REST OF TODAY. BECOMING
  SOUTHWEST TO 30 KNOTS TONIGHT VEERING NORTHWEST AFTER MIDNIGHT.

* WAVES...7 TO 12 FEET REST OF TODAY AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

JK
325 
WHUS73 KGRR 242050
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EST FRI NOV 24 2017

LMZ844>847-250500-
/O.CAN.KGRR.GL.W.0023.000000T0000Z-171125T0300Z/
/O.NEW.KGRR.SC.Y.0092.171124T2050Z-171127T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
350 PM EST FRI NOV 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTH TO 30 KNOTS THIS EVENING BECOMING SOUTHWEST
  TONIGHT, THEN VEERING NORTHWEST AFTER MIDNIGHT. CONTINUING 
  NORTHWEST TO 30 KNOTS SATURDAY. 

* WAVES...6 TO 11 FEET TONIGHT AND SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ848-849-250300-
/O.CON.KGRR.GL.W.0023.000000T0000Z-171125T0300Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
350 PM EST FRI NOV 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...SOUTH GALES TO 35 KNOTS THIS EVENING, BECOMING SOUTHWEST
  TO 30 KNOTS TONIGHT, THEN VEERING NORTHWEST AFTER MIDNIGHT.
  CONTINUING NORTHWEST TO 30 KNOTS SATURDAY. 

* WAVES...7 TO 12 FEET TONIGHT. 5 TO 7 FEET SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

JK
822 
WHUS73 KGRR 250200
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 PM EST FRI NOV 24 2017

LMZ848-849-251000-
/O.CAN.KGRR.GL.W.0023.000000T0000Z-171125T0300Z/
/O.EXA.KGRR.SC.Y.0092.000000T0000Z-171127T0000Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
900 PM EST FRI NOV 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST TO 30 KNOTS VEERING NORTHWEST AFTER MIDNIGHT.
  CONTINUING NORTHWEST TO 30 KNOTS SATURDAY. 

* WAVES...7 TO 10 FEET TONIGHT SUBSIDING TO 6 TO 8 FEET SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ844>847-251000-
/O.CON.KGRR.SC.Y.0092.000000T0000Z-171127T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
900 PM EST FRI NOV 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY...

* WINDS...SOUTHWEST TO 30 KNOTS THEN VEERING NORTHWEST AFTER 
  MIDNIGHT. CONTINUING NORTHWEST TO 30 KNOTS SATURDAY. 

* WAVES...7 TO 10 FEET TONIGHT SUBSIDING TO 6 TO 8 FEET SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 23, 2:52 PM EST, 18 minutes earlier.

Area forecast discussion, Nov 23, 2:52 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
252 PM EST Thu Nov 23 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro

.SYNOPSIS...
Issued at 252 PM EST Thu Nov 23 2017

Quiet weather patter expected through the holiday weekend and much
of the next week. Some light rain will be possible late Friday
night into Saturday evening...with a very low chance for some
mixed precipitation. Otherwise...dry weather is expected into at
least the middle of next week.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 252 PM EST Thu Nov 23 2017

Focus of the short term today on winds and waves over Lake
Michigan as land weather will be pretty benign through much of the
weekend. The exception being when a weak cold front cross the
state late Friday and brings some chance for precipitation to the
northern counties Saturday afternoon/evening.

Trick to this precipitation is if the air mass is saturated enough
to actually get showers to reach the ground and when they do if
ground temperatures will be cold enough to result in the potential
for a period of slick roads. At this time the most likely
scenario looks to be very light rain/drizzle/snow with limited
chance for freezing drizzle...limited enough not to mention in zfp
or hwo.

.LONG TERM...(Sunday through Thursday)
Issued at 252 PM EST Thu Nov 23 2017

The main thing to watch in the long term is the shallow cold
airmass off to the north. Sometimes these types of airmasses slip
south and limit the high temperatures despite the warmer air aloft
closer to 850 mb. For now...most models are in relative agreement
in showing the region remaining in the relatively milder air so
will keep the forecast that way. The NAM is in some disagreement
in showing 925 mb cold air advection 00z Mon with temps at that
level about -3 deg C for the northern counties. I looked at how
the NAM initialized 12z this am...and it featured the greatest
errors at 925 mb compared to the other models...so will not use
that solution.

A cold front does track through the CWA for Tue night into Wed.  At
this time the forcing looks weak and the moisture limited. I will
therefore keep the POPs limited.&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM EST Thu Nov 23 2017

VFR weather is forecasted for the TAF sites as the low levels are
forecasted to remain relatively dry. The wind will increase today
and a few gusts close to 25 knots are possible near KMKG.

&&

.MARINE...
Issued at 252 PM EST Thu Nov 23 2017

Winds and waves diminishing this afternoon with a lull in
winds/waves expected overnight into early Friday. Gale Force
winds and resultant large wave will develop Friday morning and
continue into Friday evening. Well coordination Gale Warning with
neighboring forecast offices this afternoon.

&&

.HYDROLOGY...
Issued at 252 PM EST Thu Nov 23 2017

Water levels in a few rivers remain at advisory stage as of Thursday
afternoon. Water levels on these and other rivers will continue to
slowly fall through the end of the week. No additional hydrologic
concerns exist through the next 7 days as no significant
precipitation is expected. The next chance for rain will be Friday
evening through Saturday, but amounts are expected to remain below a
tenth of an inch.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning from 7 AM to 10 PM EST Friday for LMZ844>849.

&&

SYNOPSIS...Maczko
SHORT TERM...Maczko
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...HLO
MARINE...Maczko
Hazardous weather outlook, Nov 23, 3:05 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
305 PM EST Thu Nov 23 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-242015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
305 PM EST Thu Nov 23 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-242015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
305 PM EST Thu Nov 23 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale Force winds will produce dangerous waves on Lake Michigan
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.